Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 9, 2000, 9:24 PM EST for Stokes County, North Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2000, 9:24 PM EST (02:24 UTC)
- Expired
- Nov 9, 2000, 9:45 PM EST
- In force
- 21 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 100225 SVRRNK NCC169-100245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 924 PM EST THU NOV 9 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 945 PM EST. * AT 921 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DANBURY...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THREATENED THROUGH 945 PM EST INCLUDE DANBURY... SANDY RIDGE... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:10 PM EST, 6 hours 14 minutes earlier.
Area forecast discussion, Nov 9, 3:10 PM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 310 PM EST THU NOV 9 2000 KFCX WSR-88D THIS AFTERNOON SHOWED A LARGE AREA OF RAIN ACROSS CWA LIFTING NORTHEAST ARD 35 MPH. THP INDICATED A MAX OF 0.4 INCHES OF NEEDED RAIN. REGIONAL 88D IMAGE SHOWED A SQUALL LINE TO OUR WEST ACRS KY/TN. 12Z RUN OF THE MODELS YIELDED FAIRLY SIMILAR SOLUTIONS FOR FA. THE ETA IS FARTHER NORTH THAN THE AVN/NGM WITH THE 500MB SYSTEM IN THE NORTHEAST. THE FASTER ETA IS SUPPORTED BY ITS BETTER ANALYSIS... HAVING LESS RIDGE BEHIND THE SYSTEM IN THE SRN PLAIN. OUR CURRENT TIMING OF THE COLD FRONT TONIGHT INTO FRIDAY LOOKS GOOD. SHEAR PROFILES/UPPER DYNAMICS SUPPORT STRONG TO SEVERE STORMS...BUT OUR MOIST AIR MASS IS MARGINALLY UNSTABLE. LINE OF THUNDERSTORMS TO OUR WEST MAY SURVIVE THE TRIP (WEAKENED) INTO OUR WESTERN CWA TONIGHT. MOST LOCATIONS WILL HAVE RAIN TONIGHT. BEHIND THE COLD FRONT...EXPT DOWNSLOPING WINDS TO DRY EASTERN SLOPES OF MTNS. YES...WRAP-AROUND MOISTURE WILL LINGER IN THE WEST. I ADJUSTED HIGH TEMPS FOR FRI ALITTLE. IMPRESSED BY THE DIFFERENCE SPREAD IN 85H TEMPS FOR FRIDAY. READINGS AS COLD AS MINUS 1 FOR SE WEST VIRGINIA. LONGER RANGE MODELS ECMWF...UKMET AND CANADIAN DIVERGE AS WE GO OUT IN TIME. THUS...DECIDED NOT TO MAKE TOO MANY CHANGES IN EXTENDED. LIKE THE IDEA OF ANOTHER COLD FRONT EARLY NEXT WEEK. ZONES WILL BE AVAILABLE BY 340 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 52 64 43 62 / 70 20 10 0 LYH 51 63 40 61 / 70 20 10 0 DAN 53 67 45 65 / 70 20 10 0 BLF 47 50 36 53 / 100 30 10 0 LWB 46 48 34 50 / 100 30 10 0 BCB 46 51 35 55 / 100 20 10 0 TNB 50 55 35 58 / 100 20 10 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Nov 9, 5:41 PM EST, 3 hours 43 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200- TORNADO WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 541 PM EST THU NOV 9 2000 A TORNADO WATCH IS IN EFFECT UNTIL 9:00 PM EDT FOR BLAND...GRAYSON...SMYTH...TAZEWELL AND WYTHE COUNTIES IN VIRGINIA. AND NICHOLAS RALEIGH AND FAYETTE COUNTIES IN WEST VIRGINIA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES...IN AND CLOSE TO THE WATCH AREA. PERSONS INZ THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 9, 7:00 PM EST, 2 hours 24 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 700 PM EST THU NOV 9 2000 ...STRONG LINE OF THUNDERSTORMS MOVING INTO SOUTHWESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA... A LINE OF STRONG STORMS...WITH A HISTORY OF PRODUCING DAMAGING WINDS EARLY IN THE EVENING IN TENNESSEE AND KENTUCKY...WILL MOVE ACROSS SOUTHWESTERN VIRGINIA TOWARD THE NORTHEAST AT 35 MPH...REACHING MARION...TAZEWELL...AND WESTERN GRAYSON COUNTY BETWEEN 7:30 AND 800 PM...AND THEN BLUEFIELD... WYTHEVILLE...AND GALAX SOON AFTER 800 PM. THE LINE WILL LIKELY WEAKEN SOMEWHAT AS IT MOVES THROUGH...HOWEVER WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE ANYWHERE ALONG THIS LINE...ESPECIALLY BEFORE 800 PM. BRIEF PERIODS OF VERY HEAVY RAINFALL WILL OCCUR IN ALMOST ALL LOCATIONS...REDUCING VISIBILITIES TO LESS THAN A HALF A MILE. TRAVELLERS ALONG INTERSTATE 81 AND ROUTE 460 SHOULD BE PREPARED FOR WIND DRIVEN RAIN AND DIFFICULT DRIVING CONDITIONS FOR A SHORT PERIOD. IN ADDITION...A TORNADO WATCH CONTINUES UNTIL 900 PM FOR THESE LOCATIONS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SK
Local storm report, Nov 9, 7:55 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM BOOMER NC WIND DAMAGE
11/09/00 WILKES LAW ENFORCEMENT
REPORTED TREES
DOWN ON HIGHWAYS
TWLocal storm report, Nov 9, 8:35 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM RADFORD VA WIND DAMAGE
11/09/00 MONTGOMERY LAW ENFORCEMENT
REPORTED 10 TREES
DOWN BLOCKING LOVELY
MOUNTAIN ROAD.
JWLocal storm report, Nov 9, 9:03 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM BOOMER NC WIND DAMAGE
11/09/00 WILKES LAW ENFORCEMENT
REPORTED TREES
DOWN ON HIGHWAYS
TW
FThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 8:55 PM EST | Severe Thunderstorm Warning | RNK | Wilkes | 50 min |
| Nov 9, 9:53 PM EST | Severe Thunderstorm Warning | RNK | Surry | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.